Utah, 2023Damaging Winds in Utah, August 8 to 9, 2023
August 8 to 9, 2023 · NWS SLC · 3 events in 2 counties and zones
Thunderstorms brought gusty winds to northern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought gusty winds to northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 7, 2:46 PM MST, 10 hours 44 minutes earlier.
Area forecast discussion, Aug 7, 2:46 PM MST, 10 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT Mon Aug 7 2023
.SYNOPSIS...A weak grazing shortwave and cold front will bring
isolated to scattered thundershowers to northern Utah and
southwest Wyoming from early Tuesday morning through Tuesday
afternoon. From Wednesday onward, moisture increases from south to
north, with increasing precipitation chances accordingly.
&&
.SHORT TERM (Through 12Z/6AM Wednesday)...GOES-W WV imagery showing
the region placed between broad ridging across the southern
Plains and a shortwave impulse pushing in from the PacNW.
Increasing cloud cover associated with this feature is also
evident across Utah via visible satellite. Overall fairly benign
weather persists across the area this afternoon though, with
temperatures across northern Utah and southwest Wyoming running
around 5 to 10 degrees below climatological normal, and generally
near to slightly above climatological normal from central Utah
southward.
Late Tuesday evening on into the overnight hours, the
aforementioned shortwave will start grazing by northern Utah,
pushing a weak cold frontal boundary southeastward as it does.
With these features, high resolution guidance maintains fair
agreement that precipitation chances begin to increase after
midnight, largely maximized nearer to the frontal boundary. Mean
HREF MUCAPE as well as latest CAM guidance suggests at least
meager instability (largely less than 250 J/kg) will remain pooled
ahead of the front, yielding the potential for some pockets of
convection/thunderstorms as well through the night. Better precip
coverage will shift east by late morning into Tuesday afternoon,
though with a bit of diurnal heating, will see a bit more
destabilization and a few more storms as a result prior to
activity shifting out of the forecast region. The front will more
or less stall and wash out across central Utah, but marginally
cooler temperatures will be realized north of the boundary,
yielding highs well below normal Tuesday (upper 70s to low 80s
across Wasatch Front). For southern Utah, the front will help
enhance the pressure gradient, and with pockets of 700mb winds
~30-40 kts, will see gusty conditions develop across many
locations through the afternoon. With dry conditions and
seasonably mild temperatures, this will yield localized critical
fire weather conditions as well (see Fire Weather section).
.LONG TERM (After 12Z Wednesday)...Little change in the forecast
since yesterday, however ensemble member agreement continues to
increase in regards to the upcoming pattern. Cluster analysis shows
little difference between grouped ensemble members.
The upcoming pattern will consist of a persistent ridge centered
over Texas with a trough off the west coast. Southwesterly flow will
setup, leading to moisture advection into the CWA. Additionally, the
tropical remnants of Eugene over the eastern Pacific will enhance
the incoming moisture content. The magnitude and northern extent of
this enhanced moisture surge still varies amongst guidance.
Currently, the NAM and GFS IVT values show a more significant surge
in moisture moving into southern Utah by Wednesday with higher
values migrating further north Thursday and Friday. However, the EC
is showing a weaker signal. Regardless, higher than normal PWATs can
be expected to persist through the end of the week before PoPs begin
to drop slightly as moisture wanes. Temperatures will stay fairly
static hovering near or just slightly below normal.
Guidance remains in good agreement into the weekend depicting a
ridge building off the PNW coast. Signs are starting to point to the
beginning of a potential rex block pattern as the west coast trough
cuts off from the mean flow with the ridge to its north. 78% of
ensemble members are showing signs of this potentially prolonged
pattern setting up.
&&
.AVIATION...KSLC...Northwest winds will transition to southeast
around 04Z. Clouds will build from the north through the evening and
overnight as a cold front slides into Utah. The front will bring a
transition to northwest flow around 08Z. Scattered showers are
expected with gusty, erratic outflow winds. Clearing conditions are
expected by later in the morning.
.REST OF UTAH AND SOUTHWEST WYOMING...A cold front will track across
southwest Wyoming and Utah, bringing scattered morning showers,
primarily for southwest Wyoming and northern Utah. Gusty, erratic
outflow winds are likely. Clearing conditions are expected from late
morning into afternoon. Mostly clear conditions are forecast
elsewhere.
&&
.FIRE WEATHER...The combination of a broad area of high pressure across
the southern Plains along with a weak disturbance moving through
northern Utah will result in the development of gusty conditions
Tuesday afternoon into the evening for much of southern, central,
and eastern Utah. Minimal moisture is noted with these features
from central Utah southward, and as a result widespread minimum
relative humidity values Tuesday afternoon will range from around
5% to 15%. This will yield critical fire weather conditions,
especially for fire weather zones 494 and 498 where Red Flag
Warnings have been issued accordingly. For northern Utah, this
system will bring isolated to scattered showers and a few
thunderstorms from early Tuesday morning through Tuesday afternoon
along with the passage of a weak cold frontal boundary.
As the Tuesday system exits the region, the southern Plains high
pressure strengthens, and the flow shifts to allow more favorable
moisture to return to southern Utah by Wednesday. Moisture will
then continue to push further north from Thursday onward, with
increased precipitation chances noted as a result.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon to 9 PM MDT Tuesday for UTZ494-498.
WY...None.
&&
SHORT TERM...Warthen
LONG TERM...Mahan
AVIATION...Wilson
FIRE WEATHER...Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 8, 1:13 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
213 AM MDT Tue Aug 8 2023
UTZ101-103-080845-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
213 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of north central Box
Elder County through 245 AM MDT...
At 212 AM MDT, Doppler radar was tracking a strong thunderstorm near
Park Valley, or 28 miles west of Snowville, moving northeast at 35
mph. Wind gusts in excess of 50 mph have been observed with this
storm along SR-30 near Curlew Junction.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 3.
Utah Route 30 between mile markers 56 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 11275 4178 11329 4194 11339 4200 11326
4200 11280
TIME...MOT...LOC 0812Z 245DEG 30KT 4190 11326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MTThunderstorm Wind, Box Elder
- When
- August 8, 1:30 AM MST
- Where
- Box Elder County, 8.68 mi SSE of Snowville
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.850, -112.670
Mesonet station PC358 Hansel Valley recorded a wind gust of 74 mph.
Thunderstorm Wind, Box Elder
- When
- August 8, 1:35 AM MST
- Where
- Box Elder County, 9.87 mi W of Saline
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -112.670
Mesonet station UP068 Marsh recorded a wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 9, 8:20 PM MST
- Where
- Tooele County, 1.73 mi NE of Wendover Af Aux Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -114.010
Mesonet station UTTP2 at I-80 at mile post 2 recorded a wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Hawaii, August 8 to 16, 2023102 deaths · 32 injured · $5.6 billion · 3 events
- Tornadoes and Hail in Colorado, August 8, 2023$1.2 million · EF3 · 27 events
- Hail and Damaging Winds in Georgia, August 8, 20231 death · $4,000 · 60 kt wind · 40 events
- Excessive Heat in Texas, August 8, 20231 death · 1 event
- Wildfire in Texas, August 8 to 13, 2023$2.0 million · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2023$1.0 million · 0.88 in hail · 4 events
- Damaging Winds and Lightning Strike in Oklahoma, August 8, 2023$492,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Kansas, August 8 to 9, 2023$120,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Georgia, August 8, 2023$65,000 · 1 in hail · 26 events
- Tornado and Hail in Colorado, August 8, 2023$30,000 · EF1 · 14 events
- Tornadoes and Flash Flood in Massachusetts, August 8, 2023$19,000 · EF1 · 24 events
- Excessive Heat in Oklahoma, August 8 to 12, 202357 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189609, 1189608, 1189611.